Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 81, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 16, 2020, 2:37 AM CDT for Trempealeau County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 2:37 AM CDT (07:37 UTC)
- Expired
- Aug 16, 2020, 3:00 AM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
329
WUUS53 KARX 160737
SVRARX
WIC121-160800-
/O.NEW.KARX.SV.W.0081.200816T0737Z-200816T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
237 AM CDT Sun Aug 16 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Trempealeau County in west central Wisconsin...
* Until 300 AM CDT.
* At 236 AM CDT, a severe thunderstorm was located near Independence,
or 7 miles northwest of Whitehall, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Independence around 240 AM CDT.
Whitehall around 245 AM CDT.
Blair around 255 AM CDT.
Other locations impacted by this severe thunderstorm include The
Borst Valley Area, Eleva, Pleasantville, Chimney Rock, Highway 53 And
County E, Wickham Valley and Walek Knob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4456 9117 4425 9117 4425 9115 4421 9116
4434 9153 4455 9153 4459 9151
TIME...MOT...LOC 0736Z 291DEG 43KT 4442 9145
HAIL...1.00IN
WIND...<50MPH
$$
Lee1 follow-up statement
461
WWUS53 KARX 160800
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
300 AM CDT Sun Aug 16 2020
WIC121-160809-
/O.EXP.KARX.SV.W.0081.000000T0000Z-200816T0800Z/
Trempealeau WI-
300 AM CDT Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREMPEALEAU COUNTY
WILL EXPIRE AT 300 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4456 9117 4425 9117 4425 9115 4421 9116
4434 9153 4455 9153 4459 9151
TIME...MOT...LOC 0759Z 291DEG 43KT 4433 9112
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:45 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 15, 10:45 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1045 PM CDT Sat Aug 15 2020 .SHORT TERM...(This evening through Sunday) Issued at 203 PM CDT Sat Aug 15 2020 Forecast focus is on low end rain chances through Sunday. Weak surface high pressure is building across the area this afternoon as a cold front progresses south and east of the region with a drier, cooler airmass in its wake. Scattered storms are expected to initiate across northern MN this afternoon within northwest flow ahead of an upper level jet streak. These may spread southeastward into the area overnight in a weakening fashion. Will continue to mention chances for showers/isolated thunder tonight, with the highest chances favoring north-central/central WI, and lower confidence with the southern and western extent of any showers. Temps will be slightly warmer on Sunday with highs into the 80s for much of the area ahead of a weak surface boundary approaching from the northwest. Confidence regarding any storms is low. Upper support appears nebulous, and low-level convergence is forecast to be weak over the area. The highest likelihood for isolated storm development appears to be farther west across southwest/south-central MN into northwest IA where slightly stronger low-level forcing may intersect a corridor of instability (SBCAPEs of 1000-1500 J/kg). As a result, limited any low rain chances to far western areas late in the afternoon, but expect most areas to be dry through the day. .LONG TERM...(Sunday night through Saturday) Issued at 203 PM CDT Sat Aug 15 2020 On Sunday night, the shower and storm chances will be highly dependent upon how much dew point we will have prior to the frontal passage. The NAM and other models which are initialized from it have the dew points climbing into the lower to mid-60s. This results in surface-based CAPES of 500 to 1500 J/kg. Meanwhile, the other CAM models have dew points remaining in the 50s. As a result, they have much lower surface-based CAPES. For consistency, kept a small chance of showers and storms in the forecast mainly south of Interstate 90. On Monday night, the winds in the nocturnal boundary layer should be light enough for some valley fog to develop in the Mississippi River tributaries and the Wisconsin River. For much of the time period from Tuesday afternoon through Saturday, we remain in either a northwest or west northwest flow aloft. As a result, temperatures will remain near to below normal. The best chance of showers and storms look to be on Wednesday and Friday. 0-1 km CAPES on these days climb into the 1500 to 2500 J/kg. However, the 0-3 km and 0-6 km shear remain weak, so any severe chances look low. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1045 PM CDT Sat Aug 15 2020 Cigs: sct-bkn high/mid level clouds tonight into Sunday, then mostly sct/skc VFR conditions Sun night. WX/vsby: isold shra/ts possible overnight as a weak sfc trough interacts with a bit of instability and low level moisture transport. Chances will hold mostly north of I-94, but can't rule out a brief shra/ts down to I-90. Confidence not high enough to add to forecast, but something to monitor. Winds: light tonight, swinging to the northwest (but staying relatively light) with the passage of a sfc trough Sun morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...Boyne AVIATION...Rieck
Hazardous weather outlook, Aug 15, 12:38 PM CDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Sat Aug 15 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161745- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1238 PM CDT Sat Aug 15 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible overnight in north central Wisconsin. The main hazard will be lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible late Sunday afternoon and early evening, especially near and west of the Mississippi River. The main hazard will be lightning. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Aug 16, 2:15 AM CDT, 22 minutes before
Special Weather Statement National Weather Service La Crosse WI 215 AM CDT Sun Aug 16 2020 WIZ032-033-160815- Buffalo-Trempealeau- 215 AM CDT Sun Aug 16 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUFFALO AND NORTHERN TREMPEALEAU COUNTIES... At 212 AM CDT, a strong thunderstorm was located near Mondovi, moving southeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm, along with lightning and brief heavy downpours. Locations impacted include... Mondovi, Osseo, Strum, Eleva, Gilmanton, Pigeon Falls, Chimney Rock, Mondovi Airfield, Elk Creek, The Borst Valley Area, Pleasantville, Highway 53 And County E, Walek Knob and Lookout. If outdoors, seek shelter inside a building. LAT...LON 4460 9117 4442 9117 4437 9161 4460 9180 TIME...MOT...LOC 0712Z 306DEG 26KT 4465 9166 Lee
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:15 AM CDT | Special Weather Statement | ARX | Trempealeau | 60 min |
| Aug 16, 3:08 AM CDT | Special Weather Statement | ARX | Trempealeau | 37 min |
| Aug 16, 4:02 AM CDT | Special Weather Statement | ARX | Monroe | 58 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.